Alert archive / Arizona / Blowing Dust Advisories in 2017
Blowing Dust Advisory 20, NWS Tucson, AZ
NWS Tucson, AZ issued this blowing dust advisory at Jul 13, 2017, 3:58 PM MST for Cochise County, Arizona. It was in force for 62 min.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2017, 3:58 PM MST (22:58 UTC)
- Expired
- Jul 13, 2017, 5:00 PM MST
- In force
- 62 min
- Issued by
- NWS Tucson, AZ
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Jul 13, 12:48 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 13, 12:48 PM MST, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1248 PM MST Thu Jul 13 2017 .SYNOPSIS...Expect scattered mainly afternoon and evening thunderstorms through next week. Some thunderstorms will produce locally heavy rainfall and very strong winds. As a result of the storms, daily high temperatures will mostly be close to seasonal normals. && .DISCUSSION...Active day shaping up with convection already developing off to the east as anticipated. Current surface temperature and dewpoint from KTUS plugged into the morning sounding gives CIN of -26 and a CAPE of 2500 J/kg with no other adjustments. Definitely primed and ready. As mentioned earlier, convective allowing models all pretty much develop thunderstorms east and south of Tucson and push them to the west with time with a shot off the Rim again this evening, with the Tucson metro area getting in on the action, likely 5-7 pm. That is beginning to play out with the early development so confidence is pretty good at this time. Also may very well end up with a late night convective complex across Pinal and central/western Pima as an extra bonus. Beside the typical local flooding concerns with PWs as high as we have, the shear environment will allow for the potential of local severe level winds. Friday will depend significantly on how quickly we clear out any lingering cloudiness in order to reset the atmosphere. Better flow aloft during the day but model soundings indicate less instability is available although still good enough. All the ingredients are well enough in place that SPC has us in a marginal risk category again. Beyond that we remain in a rather good flow pattern with plenty of moisture available for daily rounds of storms, and as is typical there will be day to day differences to be dealt with. An additional benefit with this pattern is that high temperatures will be held to average or slightly below average levels. && .AVIATION...Valid thru 14/23Z. -SHRA/-TSRA will cont across SE AZ thru early Friday morning. Brief gusts near 45 kts with the strongest TSRA. Otherwise, VFR conds with surface winds swly to nwly 8-18 kts and gusts to 25 kts into early this evening, then dropping to 12 kts or less overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening thunderstorms will prevail into the middle of next week. Expect brief strong, gusty and erratic winds due to thunderstorm outflows. Otherwise, 20- foot winds will generally be terrain driven at less than 15 mph. Occasional gusts will occur during the afternoon hours due to daytime heating. High temperatures will be close to seasonal normals this week and increased moisture will result in moderate relative humidity levels. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Glueck FIRE WEATHER...Glueck Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 13, 1:36 PM MST, 2 hours 22 minutes before
Special Weather Statement National Weather Service Tucson AZ 136 PM MST THU JUL 13 2017 AZZ509-510-132115- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 136 PM MST THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 215 PM MST... At 135 PM MST, Doppler radar was tracking a strong thunderstorm 19 miles northwest of Safford, moving southwest at 20 mph. Wind gusts up to 50 mph will be possible with this storm along with a period of heavy rain. Be prepared for a strong crosswind on Highway 70. Locations impacted include... Pima and Fort Thomas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3322 10995 3304 10966 3281 10988 3296 11019 TIME...MOT...LOC 2035Z 038DEG 22KT 3307 10986 Cerniglia
Special weather statement, Jul 13, 3:42 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST THU JUL 13 2017
AZZ503-132330-
Upper Santa Cruz River and Altar Valleys including Nogales-
342 PM MST THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 430 PM MST...
At 340 PM MST, Doppler radar was tracking a strong thunderstorm near
Pena Blanca Lake, or 8 to 10 miles west of Nogales, moving west at
10 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain.
Locations impacted include...
Rio Rico west, Ruby and Pena Blanca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Pena Blanca Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3141 11133 3148 11136 3152 11105 3135 11098
3133 11102 3133 11108
TIME...MOT...LOC 2240Z 071DEG 8KT 3141 11110
MeyerSpecial weather statement, Jul 13, 3:43 PM MST, 15 minutes before
Special Weather Statement National Weather Service Tucson AZ 343 PM MST THU JUL 13 2017 AZZ508-509-132330- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 343 PM MST THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE AND SOUTHEASTERN GREENLEE COUNTIES UNTIL 430 PM MST... At 342 PM MST, National Weather Service meteorologists were tracking a strong thunderstorm 10 miles northwest of Steins, NM or about 22 miles west of Lordsburg, NM moving southwest at 20 mph. This storm will move into Arizona and affect Interstate 10 between San Simon and the AZ/NM border. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... San Simon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Areas of blowing dust may briefly reduce visibilities to near or below 1 mile. If you encounter localized dense blowing dust, do not drive into it if at all possible. && LAT...LON 3210 10905 3208 10919 3237 10938 3256 10905 TIME...MOT...LOC 2242Z 059DEG 15KT 3236 10909 French
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:15 PM MST | Special Weather Statement | TWC | Graham | 60 min |
| Jul 12, 5:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 12, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 44 min |
| Jul 12, 5:40 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 50 min |
| Jul 12, 6:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 12, 8:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 12, 8:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Jul 12, 8:56 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Jul 12, 9:39 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Jul 12, 10:19 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 12, 11:25 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 13, 1:15 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 13, 1:36 PM MST | Special Weather Statement | TWC | Graham | 39 min |
| Jul 13, 3:42 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Jul 13, 3:43 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 13, 4:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 17 min |
| Jul 13, 4:19 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Jul 13, 4:29 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 13, 4:42 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 48 min |
| Jul 13, 4:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 46 min |
| Jul 13, 4:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
Nearby
Blowing Dust Advisories in Arizona, 2017Every blowing dust advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.